Minnesota, 2010

Flash Flood and Flood in Minnesota, May 29 to 31, 2010

May 29 to 31, 2010 · NWS FGF · 5 events in 1 county or zone

Late in the afternoon of the 29th, an area of surface low pressure set up near Devils Lake (ND), with a cold front trailing directly to the south. Meanwhile, a warm front stretched to the east, with hot and humid air to the south of it.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
$500,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Late in the afternoon of the 29th, an area of surface low pressure set up near Devils Lake (ND), with a cold front trailing directly to the south. Meanwhile, a warm front stretched to the east, with hot and humid air to the south of it. Late afternoon temperatures had warmed into the lower 90s with dew points in the low to mid 60s. As the surface low moved into extreme northwest Minnesota by early evening, thunderstorms flared up and began to train over the same areas. Portions of Kittson County were hit with nearly five inches of rain along with large hail and strong wind gusts. Flash flooding occurred in the cities of Hallock and Lancaster, with street flooding, basement flooding, and sewer backup prevalent.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 29, 1:24 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, May 29, 1:24 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
224 PM CDT SAT MAY 29 2010

.DISCUSSION...FORECAST CHALLENGE CONCERNS TEMPERATURES AND PCPN CHANCES.
MODELS OVERALL IN FAIR AGREEMENT WITH MAIN SURFACE FEATURES AND
MASS FIELDS HOWEVER WILL LEAN TOWARDS GFS FOR DETAILS AS NAM
INITIALIZED POOR WITH QPF SHOWING TOO MUCH PCPN UNDER CAP.

CURRENTLY COLD FRONT IN CENTRAL/WESTERN DAKOTAS AND SHOULD REACH
WESTERN FA BETWEEN 21-00Z. ASSOCIATED LOW PRESSURE CENTER JUST NE
OF KBIS SHOULD LIFT NORTH THIS AFTERNOON ALONG FRONT AS WEAK MID
LEVEL IMPULSE OVER SW ND ALSO LIFTS NORTH. CURRENT CONVECTION
MAINLY POST FRONTAL ON BACK EDGE OF CAP. MAIN QUESTION IS WHEN
WILL CAP BREAK ALLOWING FOR DEEP CONVECTIVE INITIATION ALONG BOUNDARY.
CAP CURRENTLY QUITE STRONG ACROSS SE QUARTER OF ND AND WILL TAKE
SOME TIME TO OVERCOME. APPEARS BEST POTENTIAL WILL BE ACROSS NW FA
WITH FAVORED LOW LEVEL CONVERGENCE WITH SURFACE LOW...OUTFLOW
BOUNDARY ACROSS NE ND AND CLOSER TO EDGE OF CAP WITH APPROACH OF
NEXT IMPULSE OVER CENTRAL HIGH PLAINS THIS EVENING. ANOTHER AREA THAT
BARES WATCHING FOR LATER TONIGHT WILL BE CONVECTION EXPECTED TO
FIRE ACROSS CENTRAL PLAINS NEAR SURFACE LOW AND ENTRANCE REGION OF
UPPER JET. THIS CONVECTION EXPECTED TO PROPAGATE NNE. LOW LEVEL
JET NOT REAL IMPRESSIVE OVERNIGHT SO HOW FAR N THIS COMPLEX GETS
BEFORE WEAKENING SOMEWHAT IN QUESTION BUT COULD AFFECT SOUTHERN
AND EASTERN FA LATE TONIGHT. WITH TWO AREAS TO MONITOR AND CAP
BREAK DOWN CONSIDERATIONS WILL CONTINUE WITH BROAD LIKELY POPS
INCREASING POPS ONLY ACROSS DVL BASIN. WITH PRECIPITABLE H20
VALUES >1.50 INCHES WILL NEED TO MONITOR STRONGER STORM TRENDS AS
FLASH FLOOD GUIDANCE LOW ACROSS DVL BASIN.

EXPECT EARLY MORNING CONVECTION TO LIFT N AND EAST DURING THE
MORNING HOURS FROM VALLEY EAST WITH FRONT CLEARING FAR EASTERN FA
BY 18Z. IN WAKE OF CFP COLUMN DOES DRY HOWEVER MOIST LAYER AND
LOWERING CONVECTIVE TEMPERATURES SHOULD ALLOW FOR CU DEVELOPMENT.
WITH COLD ADVECTION TEMPERATURES WILL BE QUITE A BIT COOLER.

WEAK HIGH PRESSURE BUILDS IN OVERNIGHT FOR LIGHT WINDS ALLOWING
TEMPERATURES TO DROP CLOSER TO AVERAGE.

AS UPPER LOW TRACKS ACROSS S CANADA MEMORIAL DAY A SHORT WAVE AND
ASSOCIATED SECONDARY COLD FRONT SWINGS THROUGH FA. INHERITED POPS
COVER FEATURE WELL ENOUGH AND WILL MAINTAIN. COOLEST TEMPERATURES
WILL BE ACROSS NORTH HALF OF FA IN STRONGER COLD ADVECTION AND
ANTICIPATED CLOUD COVER.

AVERAGE TO BLO AVERAGE TEMPERATURES TO CONTINUE INTO MIDWEEK WITH
OVERALL RAIN FREE PERIOD WITH SURFACE HIGH IN PLACE. NEXT SYSTEM
ACROSS CENTRAL PLAINS TUESDAY WITH GFS CLIPPING FAR SOUTHERN FA.
SREF AND ECMWF FARTHER SOUTH SO WILL KEEP FORECAST DRY FOR NOW.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

GFS/ECMWF/DGEX/GEM ALL IN REASONABLE AGREEMENT...BUT MEDIUM-RANGE
OPERATIONAL MODELS FALL INTO TWO CAMPS WITH TIMING OF SYSTEMS. THE
GFS/DGEX ARE MORE PROGRESSIVE AND FARTHER SOUTH WITH QPF THAN THE
SLOWER ECMWF/GEM SOLUTIONS. WILL FOLLOW HPC GUIDANCE...FAVORING THE
ECMWF/GEM OUTPUT...WHICH ALSO MAINTAINS BEST FORECAST CONTINUITY.

BASIC IDEA BRINGS TWO BURSTS OF SHORT-WAVE ENERGY THROUGH A RATHER
FAST ZONAL FLOW ALOFT. WILL TIME POPS WITH THESE WAVES...GIVING THE
BEST CHANCES FOR SHOWERS/THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY
MORNING AND AGAIN FRIDAY NIGHT INTO SATURDAY. TEMPERATURES THROUGH
THE PERIOD WILL BE A BIT COOLER THAN RECENT DAYS...WITH HIGHS IN THE
60S AND 70S AND LOWS PRIMARILY IN THE 40S.

&&

.AVIATION...

SIGNIFICANT UNCERTAINTY WITH RESPECT TO TIMING AND DURATION OF
THUNDERSTORMS THIS EVENING AND OVERNIGHT AT ALL TAF SITES. GIVEN
SLOW EASTWARD MOVEMENT OF COLD FRONT ACROSS CENTRAL ND/SD...REMOVED
MENTION OF CB/S THIS AFTERNOON AND DELAYED CONVECTIVE INITIATION UNTIL
AFTER 00 UTC (EXCEPT AT KDVL). CURRENT TAFS INCLUDE CB QUALIFIER AND
WILL NEED TO UPDATE/AMEND FORECAST ONCE/IF THERMAL CAP BREAKS AND
THUNDERSTORMS DEVELOP. WILL KEEP CEILINGS IN THE VFR RANGE FOR
NOW...BUT MVFR HEIGHTS ARE DEFINITELY A POSSIBILITY WITH HEAVIER
SHOWERS/STORMS.

OUTFLOW BOUNDARY FROM CANADIAN THUNDERSTORMS THIS MORNING HAS PLAYED
HAVOC WITH KDVL/KGFK WIND DIRECTION...BUT EXPECT WINDS TO SHIFT BACK
TO A MORE PREDOMINANT SOUTH-SOUTHEAST DIRECTION THIS AFTERNOON...
GUSTING TO AROUND 20 KTS. WINDS WILL SHIFT TO THE WEST-NORTHWEST
AFTER FRONTAL PASSAGE.
&&

.HYDROLOGY...
PRIMARY CONCERN WILL BE AMOUNT OF QPF WITH CFP OVERNIGHT INTO
SUNDAY. PROBLEM AREAS POTENTIALLY ACROSS DVL BASIN AND LOCALIZED
AREAS ACROSS NW MN WHICH RECEIVED HEAVY RAINFALL YESTERDAY.
OTHERWISE RED AND TRIBS STEADY OR FALLING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, May 29, 6:02 AM CST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
702 AM CDT SAT MAY 29 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
702 AM CDT SAT MAY 29 2010

...SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED THIS AFTERNOON
AND TONIGHT ROUGHLY WEST OF LINE FROM NEAR WARROAD MINNESOTA TO
FERGUS FALLS MINNESOTA. LARGE HAIL AND DAMAGING WINDS WILL BE MOST
LIKELY WITH THE THUNDERSTORMS. ALSO LOCALLY HEAVY RAIN WILL BE
POSSIBLE. THE STORMS WILL MOST LIKELY DEVELOP AFTER 3 PM CDT AND
SHOULD SETTLE DOWN AFTER 11PM CDT. THEREAFTER HEAVY RAIN WILL
CONTINUE TO BE A THREAT.

SOME THUNDERSTORMS WILL OCCUR THIS MORNING ALONG THE INTERNATIONAL
BORDER. THE STORMS ARE EXPECTED TO DIMINISH LATER THIS MORNING AND
ARE NOT EXPECTED TO BE SEVERE.

A COLD FRONT OVER WESTERN NORTH DAKOTA WILL MOVE INTO EASTERN
NORTH DAKOTA THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG THE FRONT BY MID AFTERNOON. THE COLD FRONT WILL MOVE EAST
AND SHOULD EXIT THE EASTERN ZONES BY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

The radar

The Fargo/Grand Forks radar (KMVX), 164 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Kittson

When
May 29, 5:08 PM CST
Where
Kittson County, Noyes
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
49.000, -97.200

The wind gust was measured by the MNDOT RWIS sensor near St. Vincent.

Thunderstorm Wind, Kittson

When
May 29, 5:28 PM CST
Where
Kittson County, 5 mi W of Northcote
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
48.850, -97.110

The wind gust was measured by a storm chaser from Winnipeg, Manitoba, Canada.

Hail, Kittson

When
May 29, 11:53 PM CST
Where
Kittson County, 1.14 mi SE of Lancaster
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.860, -96.800

Flash Flood, Kittson

When
May 30, 12:23 AM CST to 8:59 AM CST
Where
Kittson County, 0.83 mi SSW of Noyes to 1.53 mi NNW of Mattson
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
48.990, -97.210

Two to five inches of rain fell across portions of Kittson County, causing street flooding, basement flooding, and sewer backup in Lancaster and Hallock. Some water was reported in the Hallock courthouse. 3.48 inches of rain fell in Northcote and 3.08 inches in Hallock.

Flood, Kittson

When
May 30, 9:00 AM CST to May 31, 11:59 PM CST
Where
Kittson County, 0.83 mi SSW of Noyes to 1.53 mi NNW of Mattson
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
48.990, -97.210

Widespread overland flooding was reported around the Lancaster area. Water flowed over portions of highway 59 south of Lancaster.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223527, 223528, 223530, 223525, 237347.